Residents’corner April 2014
Residents’corner April 2014. Editorial: What’s new this month? Ana Rita TRAVASSOS1 , Kristina BUDER2 , Helena CLAYTON3 , Rubeta NH MATIN4 , Alejandro MARTIN-GORGOJO5 , Audrey NOSBAUM6 1
Dermatology Department, Hospital de Santa Maria, Centro Hospitalar Lisboa Norte, Lisboa, Portugal e-mail: [email protected]
2 Department of Dermatology, Venereology and Allergology, University of Würzburg, Josef-Schneider-Str. 2, 97080 Würzburg, Germany e-mail: [email protected]
3 Department of Dermatology, University CHUV, Lausanne, Switzerland e-mail: [email protected]
4 Department of Dermatology, Churchill Hospital, Old Road, Headington, Oxford, OX3 7LJ, United Kingdom e-mail: [email protected]
5 Dermatology Department. Clinical University Hospital of Valencia. University of Valencia. Av Blasco Iba˜nez 17, 46010 Valencia, Spain e-mail: [email protected]
6 University of California, San Francisco, Department of Dermatology, 513 Parnassus Avenue HSW-518, San Francisco CA 94143-0511, United States e-mail: [email protected]
2,4-dinitrochlorobenzene and house dust mite extract in a murine model . It is well recognised that colonization with S. aureus is much more frequent in patients with atopic dermatitis and that a relationship between the number of bacteria present on the skin and the severity of atopic dermatitis has been reported, although the immunopathological mechanisms underlying this are not yet fully understood . The present study suggests that S. aureus worsens inflammation, via induction of a mixed Th1/Th2 response. However, we may discuss the clinical relevance of this model in human atopic dermatitis, since this bacterium is not present at steady state on mouse skin but can colonize human skin permanently (especially in patients with atopic dermatitis). S. aureus or its toxin was topically applied twice per week for 3 weeks on mice, which may imply completely different behavioural characteristics compared to its presence in human skin as a commensal microorganism. Thus, so far, the concept of a cutaneous commensal microbiome remains a challenge to reproduce experimentally. Moreover, one might even ask whether commensal microorganisms could be involved in immune tolerance, as previously suggested in the gut . Urrez et al. report the impact of obesity on the effectiveness of the anti-TNF alpha monoclonal antibody adalimumab, in a series of 30 patients . The relation between obesity and psoriasis is well recognised but whether it is a contributing factor or a manifestation of psoriasis remains under debate. The risk of cardiovascular events is a concern in overweight psoriatic patients, as also is the efficacy of biological therapies, especially in those weighing more than 100 kg. Most of the biologics are given in a fixed dose and the main factor responsible for the decreasing efficacy in overweight patients appears to be body weight . An increased inflammatory state, e.g. caused by TNF-alpha production by adipocyte tissue, has also been suggested . In the aforementioned manuscript the authors did not find a decrease in the efficacy of adalimumab in terms of PASI response or the appearance of side effects, although patients with a BMI ≥30 kg/m2 discontinued treatment earlier. However, the study represents a small series, which limits the validation and generalisability of the results. A weight-dependent decrease of treatment efficacy of adalimumab has already been reported , and more studies are necessary to determine the need for dose adjustments in overweight patients. Of course, the economic implications of the dose adjustments are expected to be significant and studies should be carefully designed in the future to take this into consideration. Finally, Ulrich et al. review the evidence to date on ﬁeld cancerisation treatment of actinic keratoses with topical diclofenac in hyaluronic acid . Recently, many new EJD, vol. 24, n◦ 2, March-April 2014
To cite this article: Travassos AR, Buder K, Clayton H, Matin RN, Martin-Gorgojo A, Nosbaum A. Residents’corner April 2014. Editorial: What’s new this month? Eur J Dermatol 2014; 24(2): 280-4 doi:10.1684/ejd.2014.2358
In this issue of the European Journal of Dermatology, Bircher et al.  revisit tolerance induction in drug hypersensitivity reactions, which is a controversial issue, particularly in delayed hypersensitivity reactions. Drug hypersensitivity may present as a mild, moderate or severe life-threatening reaction, becoming a problem for many patients when the offending drug is essential (and even irreplaceable). Determining which drug is responsible for the reaction may be challenging, especially in multiple drug regimens; skin testing (patch testing, prick and intradermal tests) has been reported to be useful in this context . Drug tolerance may be defined as a state in which a patient with drug hypersensitivity will tolerate a drug without an adverse reaction. Different terms describe the procedure inducing tolerance, such as: desensitization, hyposensitization, tolerance induction and adaptive deactivation. Desensitization has been better documented in immediate reactions and is quite unpredictable in delayed drug hypersensitivity reactions. The authors revise the main indications, contra-indications and successfully desensitized molecules. The relationships between atopic dermatitis, Staphylococcus aureus infection and colonization in conjunction with hypersensitivity reactions have been a matter of debate in previous years. In their interesting investigative report, Kim et al. describe the effects of topical application of a recombinant staphylococcal enterotoxin A on exacerbation of atopic dermatitis-like allergic inflammation induced by
Eur J Dermatol 2014; 24(2): 280-4
topical treatments for actinic keratosis have been investigated and the need for efficient field-directed treatments has been recognised, in order to prevent progression to squamous cell carcinoma and local recurrence in high-risk patients. Candidate field-directed treatments require a mechanism of action which has an effect on field cancerisation; immediate and long-term efficacy against visible lesions and subclinical actinic keratoses. Compared with other possible treatments (namely: ingenol mebutate, 5-FU, imiquimod, photodynamic therapy and chemical peels), the authors conclude that the efficacy and tolerability profile of topical diclofenac 3% in 2.5% hyaluronic acid gel make it an appropriate candidate for consideration as a field-directed treatment for actinic keratoses.
7. Reich K. The concept of psoriasis as a systemic inﬂammation: implications for disease management. J Eur Acad Dermatol Venereol 2012; 26(Suppl 2): 3-11. 8. Ulrich M, Pellacani G, Ferrandiz C, Lea J. Evidence for ﬁeld cancerisation treatment of actinic keratoses with topical diclofenac in hyaluronic acid. Eur J Dermatol 2014; this issue. doi:10.1684/ejd.2014.2358
Residents’corner April 2014. sQUIZ your knowledge!: Multiple nodular lesions on the leg Massimiliano GALEONE, Andrea BASSI
References Department of Surgery and Translational Medicine, Division of Dermatology, University of Florence, Florence, Italy e-mail: [email protected]
1. Bircher A, Scherer Hofmeier K. Tolerance induction in hypersensitivity reactions from drugs: a brief overview. Eur J Dermatol 2014; this issue. 2. Barbaud A, Gonc¸alo M, Bruynzeel D, Bircher A. Guidelines for performing skin tests with drugs in the investigation of cutaneous adverse drug reactions. Contact Dermatitis 2001; 45: 321-8. 3. Kim B, Choi JK, Jung HJ et al. Effects of topical application of a recombinant staphylococcal enterotoxin A on DNCB and dust mite extract-induced atopic dermatitis-like lesions in a murine model. Eur J Dermatol 2014; this issue. 4. Kamada N, Seo SU, Chen GY, Nú˜ nez G. Role of the gut microbiota in immunity and inﬂammatory disease. Nature Rev Immunol 2013; 13: 321-35. 5. Urrez, R, Pelegay, J. Impact of obesity on the effectiveness of adalimumab for the Treatment of psoriasis: a retrospective study of 30 patients in daily practice. Eur J Dermatol 2014; this issue. 6. Puig L. Obesity and psoriasis: body weight and body mass index inﬂuence the response to biological treatment. J Eur Acad Dermatol Venereol 2011; 25: 1007-11.
Figure 1. Non-pitting edema of the right leg covered by multiple, firm, exophytic, tense, coalescing, cobblestone-like erythematous-to-hyperpigmented papules and nodules on the right popliteal cavity.
EJD, vol. 24, n◦ 2, March-April 2014
A 71-year-old man was referred to our clinic with a 4-year history of progressive lymphedema and multiple nodular lesions of the right leg (ﬁgure 1). His medical history was significant for essential hypertension and recurrent genital herpes. The patient reported no history of trauma, surgery or radiation and no travel outside of Italy. Histological exam revealed hyperkeratosis, parakeratosis and acanthosis of the epidermis, loss of dermal papillae, fibrosis of the dermis and subcutaneous tissues and dilated lymphatic vessels (ﬁgure 2). Special stains for mycobacteria and fungi were negative.
What is your diagnosis (ﬁgures 1-2)? The answer is on the next page.
Figure 2. Histological features of a nodular lesion.